Alert archive / Ohio / Flash Flood Warnings in 2017

Flash Flood Warning 65, NWS Wilmington, OH

July 11, 2017Fayette County, Madison County, Pickaway County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jul 11, 2017, 3:40 AM EDT for Fayette County, Madison County, Pickaway County, Ohio. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2017, 3:40 AM EDT (07:40 UTC)
Expired
Jul 11, 2017, 6:45 AM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Fayette County, OH, Madison County, OH, Pickaway County, OH

The radar

The Cincinnati radar (KILN), 59 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 4:46 AM EDTFLASH FLOOD1 Wnw Mount Sterling, OHWATER COVERING ODAY HARRISON ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

007 
WGUS51 KILN 110740
FFWILN
OHC047-097-129-111045-
/O.NEW.KILN.FF.W.0065.170711T0740Z-170711T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
340 AM EDT TUE JUL 11 2017

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Northeastern Fayette County in central Ohio...
  Northwestern Pickaway County in central Ohio...
  Southeastern Madison County in central Ohio...

* Until 645 AM EDT.

* At 340 AM EDT, radar indicated that thunderstorms had produced
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. Heavy rain continues to fall with another two 
  inches possible. Runoff from this excessive rainfall will cause 
  flash flooding to occur.

* Some locations that will experience flooding include...
  Mount Sterling, Darbyville, Chenoweth, Interstate 71 at State Route
  38, Madison Mills and Derby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3974 8310 3961 8315 3968 8346 3981 8344

$$

Coniglio
2 follow-up statements
510 
WGUS71 KILN 110851
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
451 AM EDT TUE JUL 11 2017

OHC047-097-129-111045-
/O.CON.KILN.FF.W.0065.000000T0000Z-170711T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette OH-Pickaway OH-Madison OH-
451 AM EDT TUE JUL 11 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN FAYETTE...NORTHWESTERN
PICKAWAY AND SOUTHEASTERN MADISON COUNTIES REMAINS IN EFFECT Until
645 AM EDT...

At 450 AM EDT, radar indicated that thunderstorms had produced heavy
rain across the warned area. Up to three inches of rain have already
fallen. The heavy rainfall has ended across the area. However, runoff
from the earlier excessive rain will cause flash flooding to occur.

Some locations that will experience flooding include...
Mount Sterling, Darbyville, Chenoweth, Interstate 71 at State Route
38, Madison Mills and Derby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life. 

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3974 8310 3961 8315 3968 8346 3981 8344

$$

Coniglio
843 
WGUS71 KILN 111041
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
641 AM EDT TUE JUL 11 2017

OHC047-097-129-111049-
/O.EXP.KILN.FF.W.0065.000000T0000Z-170711T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette OH-Pickaway OH-Madison OH-
641 AM EDT TUE JUL 11 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN FAYETTE...NORTHWESTERN
PICKAWAY AND SOUTHEASTERN MADISON COUNTIES WILL EXPIRE AT 645 AM
EDT...

The heavy rain has ended and flash flooding is no longer expected to 
pose a threat. However, high water persists in the warned area, so 
the Flash Flood Warning has been replaced by an Areal Flood Warning.

Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.

LAT...LON 3974 8310 3961 8315 3968 8346 3981 8344

$$

Coniglio

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:03 AM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 11, 2:03 AM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
203 AM EDT Tue Jul 11 2017

.SYNOPSIS...
Upper air disturbances tracking through the area will keep
unsettled weather across the region into Tuesday. Hot
temperatures will spread in on Wednesday. A cold front will sag
south towards the area later in the week bringing a return of
showers and thunderstorms.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
MCV continues to track east across northern Ohio with convection
occurring out ahead of it. The environment in central Ohio has
become favorable for vigorous updrafts which has led to severe
storms with heavy rainfall as well. This activity will push out
of the forecast area over the next few hours.

Additional showers and thunderstorms tracking southeast across
Indiana are much weaker and should continue to dissipate.
However, new convection is expected to develop a bit further
northwest as a short wave drops out of the upper midwest.
Guidance suggests and east-west oriented line of showers and
thunderstorms will drop into the forecast area late this evening
with a general diminishing trend through the overnight. Lows are
forecast to be in the lower 70s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
East-west moist axis, south of a front that will remain across
northern Indiana and Ohio, will extend across the forecast area
with new showers and thunderstorms developing along this axis
during the day. Shear is forecast to be weak but instability may
sufficient for some strong to severe storms. Bigger concern will
be for heavy rainfall with training and/or back building storms
in an environment of high precipitable water and deep warm cloud
depths. Activity will gradually diminish during the evening and
start to lift north.

Highs will be a bit suppressed by showers and thunderstorms, and
could end up being a bit warm if activity ends up being
extensive enough. Tuesday night will once again have lows in the
lower 70s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
A vertically stacked upper level low will be located southeast of
the Hudson Bay Wednesday morning with a warm front pulling north
into Michigan. Some rain will be possible Wednesday morning ahead of
the warm front, but most of the day should be dry Wednesday as lower
PWAT air works into the area (PWAT ~ 1.30"). 850 mb temperatures on
both the GFS and ECMWF continue to be forecasted around 20 degrees C
Wednesday. Overall this would support high temperatures in the lower
90s. Have gone a little below guidance here though as wet soil and a
moist atmosphere will likely hold temperatures back slightly.

On Thursday, a short-wave that was over the Pacific northwest a
couple of days ago will be pushing southeast into Minnesota around
the upper level low off to the east. Ahead of the short-wave weak
PVA will traverse the region helping to provide weak upper level
support. Forecast soundings also do destabilize Thursday and with
PWATs back on the rise PoPs may need to be raised. For now have held
off as uncertainty remains in where the upper level disturbances
will be.

During the day Friday a surface front will push south in association
with the short-wave. Models continue to struggle here on exactly how
quickly and where the short-wave will go around an amplifying ridge
of high pressure. The ECMWF and the GFS in general try to push the
front through the area Friday evening. Behind the front expect
drier and cooler conditions.

A reinforcing front is then expected to dive south and push through
the area Sunday. Some precipitation will be possible with the front
but given the uncertainty have left out of the forecast package for
now.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Moderate instability in place with Mucapes of 1000 to 1500 j/kg.
Showers and thunderstorms will continue to develop in this
moderately unstbl airmass ahead of a surface wave tracking
through the southern Great Lakes. Generally expect a gradual
southward push to these storms with the front laying out east-
west in the wake of this surface low. Have tempo groups at all
TAF sites through the early morning. Have MVFR conditions in
tempo group but in heavier downpours IFR vsbys will be possible.

Have MVFR cigs developing into KCMH/KLCK by late morning with
VFR cigs at other TAF sites. Additional thunderstorm chances
with the potential for MVFR ceilings especially KCMH/KLCK and
KDAY with a lesser possibility at KCVG/KLUK this afternoon.

OUTLOOK...Thunderstorms possible Thursday and Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Haines
AVIATION...AR
Hazardous weather outlook, Jul 11, 3:40 AM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
340 AM EDT Tue Jul 11 2017

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
120745-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-
340 AM EDT Tue Jul 11 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot and humid conditions are expected Wednesday and Thursday which
may result in heat indices rising into the mid to upper 90s both
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>100-OHZ077>082-088-120745-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
340 AM EDT Tue Jul 11 2017

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky and Southwest Ohio.

.DAY ONE...Today and Tonight.
Thunderstorms today will result in heavy downpours that may cause
localized flooding. In addition, some thunderstorms may produce
isolated damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot and humid conditions are expected Wednesday and Thursday which
may result in heat indices rising into the mid to upper 90s both
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 10, 10:32 PM EDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1032 PM EDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 PM     HAIL             MENDON                  40.67N 84.52W
07/10/2017  M2.50 INCH       MERCER             OH   TRAINED SPOTTER

&&

JGIBSON
Special weather statement, Jul 10, 11:00 PM EDT, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1100 PM EDT MON JUL 10 2017

OHZ035-043-110330-
Auglaize OH-Shelby OH-
1100 PM EDT MON JUL 10 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHELBY AND NORTHERN
AUGLAIZE COUNTIES UNTIL 1130 PM EDT...

At 1100 PM EDT, radar indicated a strong thunderstorm near
Wapakoneta, moving southeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Nickel size hail...
Very heavy rain...

Locations impacted include...
Wapakoneta, St. Marys, Anna, Jackson Center, Botkins, New Knoxville,
Moulton, Buckland, Kettlersville, Fryburg, Montra, Kossuth, St.
Johns, Bulkhead, Mccartyville and Swanders.

This includes I-75 in Ohio between mile markers 97 and 114.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4050 8399 4049 8399 4048 8400 4045 8400
      4030 8422 4056 8446 4058 8446 4069 8431
      4069 8429
TIME...MOT...LOC 0300Z 303DEG 16KT 4057 8428

JDR
Local storm report, Jul 10, 11:57 PM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1157 PM EDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     FLASH FLOOD      WAPAKONETA              40.57N 84.19W
07/10/2017                   AUGLAIZE           OH   LAW ENFORCEMENT

            REPORTS OF WATER RESCUES OCCURING IN WAPAKONETA. NO
            FURTHER INFORMATION AT THIS TIME.

&&

JGIBSON
Special weather statement, Jul 11, 1:07 AM EDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
107 AM EDT TUE JUL 11 2017

OHZ054-055-064-110530-
Madison OH-Franklin OH-Pickaway OH-
107 AM EDT TUE JUL 11 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FRANKLIN...NORTHWESTERN
PICKAWAY AND SOUTHEASTERN MADISON COUNTIES UNTIL 130 AM EDT...

At 107 AM EDT, radar indicated a strong thunderstorm near Jefferson,
moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Columbus, Grove City, Bexley, Jefferson, Groveport, West Jefferson,
Ashville, South Bloomfield, Lake Darby, Whitehall, Grandview Heights,
Obetz, Commercial Point, Urbancrest, Valleyview, Harrisburg, Orient,
Lockbourne, Georgesville and Darbydale.

This includes the following Interstates...
 I-70 in Ohio between mile markers 81 and 84, and between mile
markers 95 and 108.
 I-71 in Ohio between mile markers 87 and 109.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3979 8337 3997 8334 3998 8285 3971 8289
TIME...MOT...LOC 0507Z 275DEG 25KT 3988 8326

Coniglio
Local storm report, Jul 11, 1:14 AM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
114 AM EDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     FLASH FLOOD      2 NNW WAPAKONETA        40.59N 84.20W
07/11/2017                   AUGLAIZE           OH   LAW ENFORCEMENT

            HIGH WATER STATE ROUTE 501 AND INFIRMARY ROAD.

&&

JGIBSON
Local storm report, Jul 11, 1:20 AM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
120 AM EDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     FLASH FLOOD      4 NNE WAPAKONETA        40.63N 84.17W
07/11/2017                   AUGLAIZE           OH   LAW ENFORCEMENT

            HIGH WATER ALONG HAUS ROAD

&&

JGIBSON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:12 PM EDTSevere Thunderstorm WarningILNMercer48 min
Jul 10, 8:26 PM EDTTornado WarningILNMercer34 min
Jul 10, 8:58 PM EDTSevere Thunderstorm WarningILNAuglaize, Mercer, Shelby25 min
Jul 10, 9:22 PM EDTSpecial Weather StatementILNAuglaize38 min
Jul 10, 9:43 PM EDTSpecial Weather StatementILNAuglaize32 min
Jul 10, 9:56 PM EDTSpecial Weather StatementILNAuglaize34 min
Jul 10, 10:19 PM EDTSevere Thunderstorm WarningILNAuglaize, Mercer41 min
Jul 10, 11:00 PM EDTSpecial Weather StatementILNAuglaize, Shelby30 min
Jul 10, 11:13 PM EDTAreal Flood AdvisoryILNAuglaize, Mercer2 hr
Jul 10, 11:54 PM EDTFlash Flood WarningILNAuglaize3 hr
Jul 11, 1:07 AM EDTSpecial Weather StatementILNFranklin23 min
Jul 11, 1:17 AM EDTAreal Flood AdvisoryILNChampaign, Miami3 hr
Jul 11, 1:49 AM EDTAreal Flood AdvisoryILNChampaign, Clark3 hr
Jul 11, 2:10 AM EDTAreal Flood AdvisoryILNMadison, Pickaway3 hr
Jul 11, 2:25 AM EDTAreal Flood AdvisoryILNClark, Madison3 hr
Jul 11, 2:41 AM EDTAreal Flood AdvisoryILNClark, Fayette, Greene, Madison3 hr
Jul 11, 3:29 AM EDTAreal Flood AdvisoryILNFairfield, Pickaway3 hr
Jul 11, 3:30 AM EDTFlash Flood WatchILNAuglaize, Butler, Champaign, Clark, Clinton, Darke and 19 more15 hr
Jul 11, 6:39 AM EDTAreal Flood WarningILNFayette, Madison, Pickaway12 hr
Jul 11, 9:53 AM EDTSpecial Weather StatementILNGreene37 min
Jul 11, 10:31 AM EDTSpecial Weather StatementILNGreene29 min
Jul 11, 2:17 PM EDTSevere Thunderstorm WarningILNHamilton28 min
Jul 11, 2:25 PM EDTSpecial Weather StatementILNButler, Miami, Montgomery, Preble35 min
Jul 11, 2:28 PM EDTSevere Thunderstorm WarningILNButler, Darke, Miami, Montgomery, Preble, Warren32 min
Jul 11, 2:41 PM EDTSevere Thunderstorm WarningILNButler, Clark, Clinton, Greene, Miami, Montgomery and 1 more49 min
Jul 11, 3:30 PM EDTSevere Thunderstorm WarningILNClinton, Greene, Montgomery, Warren34 min

Nearby

Flash Flood Warnings in Ohio, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.